Antibiotics are called medical marvels as they have successfully fought against many severe disease-causing bacteria since their creation, saving millions of lives. However, did you know that antibiotic overuse can be very dangerous to your little one’s health. A common mistake that parents do unknowingly is to casually give antibiotics to their children without checking with the doctor.
Casual self-medication and overuse of antibiotics can be very harmful to kids because antibiotics are effective on bacteria only and one might end up giving wrong medication for a viral infection.
Here are 10 side effects of antibiotic overuse in kids that you must be aware of –
While antibiotics are very useful when there is a serious bacterial infection, consuming them unnecessarily will do more harm than good. Frequent usage of antibiotics will weaken your child’s immune system and expose your child to the side-effects of antibiotics such as nausea, diarrhea, etc.
Weird but true fact – there are billions of good bacteria residing inside our body that continuously help the immune and digestive system to function properly. Unnecessary intake of antibiotics, especially when there is no infection, will target these good gut bacteria instead and disrupt your child’s natural body functions.
Also Read: Is Homeopathy safe for Babies?
As mentioned earlier, antibiotic overuse leads to wiping out the good gut bacteria causing major microbial imbalance, which is known as “dysbiosis”. Due to this imbalance, your child may encounter a lot of gastrointestinal issues as his digestive health starts to deteriorate.
Excessive usage may also lead to severe issues such as intense abdominal pain, fever, blood in the stool or severe watery diarrhea, etc.
When a foreign object (in this case – antibiotics) enters the human body, the immune system creates antibodies that fight and resist the effects of the object. Frequent use of antibiotics will make the resistance of the immune system stronger due to which the dose of antibiotics will have to be increased for it to work properly. This can be really harmful for your child’s immune system.
Antibiotic overuse or introduction of new antibiotics may cause allergic reactions in children such as white patches on the tongue, swelling of the tongue or face, vomiting, rashes, itching, upset stomach, etc.
Consult the doctor immediately if you notice your child’s throat swelling, heart beating fast, experiencing breathing difficulty or seizure. Antibiotic overuse can also cause severe, life-threatening allergic reactions in children such as Anaphylaxis.
You must have heard about this one already. Excessive usage of medicines and antibiotics can damage the kidney functions which eventually can lead to kidney failure. In the human body, kidneys act like a filter which is responsible for flushing out toxins and wastes from the body through urine. Frequent dosage of antibiotics puts a lot of strain on the kidneys and cause the formation of kidney stones.
Excessive usage of antibiotics is known to increase the risk of being overweight, especially in children. These effects of gaining body mass can be seen not just in infants but also in the later stages of childhood. Unnecessary use of antibiotics can also cause serious breathing issues in children, including Asthma.
Many disorders, some of which can even be life-threatening, are known to occur as a reaction to antibiotic overuse such as Stevens-Johnsons Syndrome, Redman syndrome, drug-induced lupus, Pill esophagitis, etc.
Using antibiotics unnecessarily can also kill the good bacteria in our body, some of which protect us from different fungal infections. These infections can be seen in your little one’s mouth, throat or genital region.
Also read: Are Nasal Sprays Safe For Babies?
Want to share your experience as a mom with other moms through words or images? Become a part of the Moms United community. Click here and we will get in touch with you